Hail, Pennington
- When
- September 2, 9:35 PM MST
- Where
- Pennington County, Wasta
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.070, -102.450
Hail to golf ball size and wind gusts around 60 mph were reported as a cluster of severe thunderstorms developed over eastern Pennington County and moved southeastward into south central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to golf ball size and wind gusts around 60 mph were reported as a cluster of severe thunderstorms developed over eastern Pennington County and moved southeastward into south central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 2, 5:40 PM MST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
640 PM MDT FRI SEP 2 2011
.DISCUSSION....WATER VAPOR SHOWS STRONG UPPER TROF WORKING
THROUGH THE NRN ROCKIES. SURFACE ANALYSIS SHOWS ASSOCIATED COLD
FRONT MOVING THROUGH SERN MT AND WRN ND.
TONIGHT...COLD FRONT WILL RACE THROUGH NERN WY EARLY THIS
EVENING...PASSING RAPID CITY AROUND MIDNIGHT...AND EXITING SCNTRL
SD BY SUNRISE SATURDAY. STRONG UPPER DIFFLUENCE ALONG WITH FORCING
ALONG CDFNT WILL BRING A GOOD CHANCE FOR THUNDERSTORMS TO WRN SD
THIS EVENING AND CNTRL SD OVERNIGHT. MLCAPE OF 1000-2000J/KG ALONG
WITH MODEST SHEAR COULD LEAD TO A FEW STORMS APPROACHING SEVERE
LIMITS. PRESSURE RISES OF NEAR 5MB/3HR BEHIND THE COLD FRONT WILL
BRING A PERIOD OF GUSTY NW WINDS. THEREFORE HAVE POSTED A WIND
ADVISORY FOR NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF
THE BLACK HILLS FROM LATE THIS EVENING THROUGH MOST OF THE NIGHT.
SATURDAY AND SUNDAY...CANADIAN HIGH PRESSURE WILL BUILD INTO THE
NRN PLAINS BRINGING CLEAR SKIES AND COOL TEMPS THROUGH THE
WEEKEND. BREEZY NW WINDS WILL PREVAIL SATURDAY...WITH LOWS IN THE
30S EXPECTED IN SOME AREAS OF NERN WY AND WRN SD SATURDAY NIGHT
WITH SURFACE HIGH CENTERED VERY NEAR THE WY/SD BORDER. SLIGHTLY
WARMER TEMPS EXPECTED SUNDAY IN THE WRN CWFA UNDER RETURN FLOW.
EXTENDED...MODELS REMAIN IN VERY GOOD AGREEMENT WITH UPPER RIDGE
BUILDING ACROSS THE NORTHERN ROCKIES AND EVENTUALLY THE HIGH PLAINS
DURING THE PERIOD. WILL KEEP DRY FORECAST GOING INTO LATE NEXT WEEK.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE THROUGH THE
PERIOD.
&&
.AVIATION...GENERAL VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT.
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
BLACK HILLS AREA AND WESTERN SD. BRIEF AND LOCALIZED MVFR CONDITIONS CAN BE
EXPECTED IN AND NEAR ANY STORMS. A COLD FRONT PASSAGE TONIGHT WILL
BRING GUSTY NORTHWEST WINDS TO THE PLAINS INTO SATURDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 PM THIS EVENING TO 6 AM MDT SATURDAY FOR
NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WIND ADVISORY UNTIL 6 AM MDT SATURDAY FOR BUTTE-HARDING.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 529 AM MDT FRI SEP 2 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 529 AM MDT (629 AM CDT) FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS AND NORTHWEST SOUTH DAKOTA THIS AFTERNOON...WITH CHANCES SPREADING THROUGHOUT THE REMAINDER OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL OR STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING OVER SOUTH CENTRAL INTO PARTS OF SOUTHWEST SOUTH DAKOTA. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1010 PM MDT FRI SEP 2 2011 SDZ031-032-043-030445- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD- 1010 PM MDT FRI SEP 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN HAAKON AND NORTHWESTERN JACKSON COUNTIES UNTIL 1045 PM MDT... AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WASTA...OR 37 MILES EAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WASTA... WALL... QUINN... COTTONWOOD... GRINDSTONE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 87 AND 124... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1016 PM MDT FRI SEP 2 2011 SDZ026-030>032-043-074-030445- CUSTER CO PLAINS SD-HAAKON SD-HERMOSA FOOT HILLS SD-JACKSON SD-PENNINGTON CO PLAINS SD-RAPID CITY SD- 1016 PM MDT FRI SEP 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...CENTRAL PENNINGTON...SOUTHERN HAAKON AND NORTHERN JACKSON COUNTIES UNTIL 1045 PM MDT... AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAPID CITY AIRPORT TO 7 MILES SOUTHEAST OF GRINDSTONE...AND MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... PHILIP... NEW UNDERWOOD... WASTA... WICKSVILLE... GRINDSTONE... OTTUMWA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 76 AND 129... RICHARDS
The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 04:36 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail broke automobile windows at mile marker 117 on Interstate 90.
Tree branches were blown down by the wind.
Golf ball sized hail broke windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343360, 343363, 343362, 343365, 343368, 349579.